This morning we met with a pediatric endocrinologist at the Utah diabetes center up at the U of U. They mostly wanted to see Matt in clinic so there was a chart on him, and just to check how he was doing. They decided to change up his DDAVP a little bit and also wrote a prescription for a hospital grade digital scale. They want to keep careful track of his weight in Kg. because he has DI, but has completely lost his thirst. The only way we will know he is becoming dehydrated is if he begins losing weight (which will be tricky, since the chemo is also likely to make him lose weight).
Afterwards, we headed straight to Hem/Onc for his transfusion. While there we *finally* got to meet our oncologist! YEA!! Of course, I wasn't expecting to meet her today, so I didn't bring my list of questions! However, we will see her again soon, so I can remember to ask her then. It felt good to talk with his primary doctor. After a short consultation we went back to 'infusion'. Apparently, it is not my imagination - it is strange for platelets to fall so quickly. Because of this, the doctor wants to cut his chemo dose by 15% next time. It's tricky finding what works - you have to have the right dose so the tumor is being affected, but not so high of dose that your counts don't come back up by the next scheduled chemo. They started the transfusion with strict instructions to me to 'watch for anything that seems different'. Many people have allergic reactions to blood products. Well, within 30 minutes of beginning the transfusion, Matt began to shake pretty violently. I called the nurses over and he started to get hives on his face right while they were all standing there. So, we had to stop the transfusion, the doctor had to come right over, and he had to have a pretty hefty dose of Benadryl along with Tylenol. Within 30 minutes the hives had cleared up and the shaking had stopped so they were able to continue the transfusion - slowly. It's crazy that they still have to give you something you are allergic to. The platelets are necessary even though they make him sick! When we finally got out of there Matt was SO tired. He slept all the way home, came home and got into bed, and is still asleep as I am writing this. These treatments are so hard on his body! I hate the fact that we have to make him sick in order to make him well. It is heartbreaking! :-(